I recently had a regular follow-up appointment with my rheumatologist. Over the years he has had me on various non-steroidal anti-inflammatory drugs (vioxx is one common example).
My appointments with him have become fairly routine, we greet each other, he spends ten minutes scolding me because I still have not lost any weight and then we get down to business. Our appointments always last 45 minutes, isn’t that a shocker! I get this much time because I am self-pay as he does not take any insurance.
Anyway, the reason I am sharinginformation this appointment is that he decided to cut my anti-inflammatory drugs in half. He talked about the 20% increased risk for coronary problems when these drugs are used and felt that I need to reduce my potential exposure. I have been very happy taking these drugs for a few years, they have done an excellent job controlling my arthritis. They have worked so well I am more limber today than I have been for many years. But, he was insistent that I cut back on them and only wrote the new prescription for a lower dose. So, what am I to do?
It did not take long for my back to again stiffen and for my legs to ache. Within 48 hours I have lost some range of motion in addition to the discomfort I now feel. Boy, do I miss the drugs.
Just as the recent disclosures that statins depress PSA there has also been discussions that anti-inflammatory drugs also depress PSA. It is believed that in the case of statins, the depression of PSA does not accurately reflect the depression of prostate cancer, but artificially masks the PSA number. On the other hand, the effects of the anti-inflammatory drugs actually depresses the activity level of the cancer and thus the PSA is also affected (I do not know how clinicians are able to discriminate the differences, but I will be making some inquires.)
We know there is some significant relationship between cancer and inflammation. Even when I took the anti-inflammatory drugs my C-Reactive Protein (CRP), a blood test that measures the level of inflammation in the body, consistently showed abnormally high levels of general inflammation. (Remember, I am a three-cancer survivor).
I am very curious to see what happens to both my future CRP tests as well as my PSA. It leads me to wonder if my taking anti-inflammatory drugs influenced my very significant low PSA during the hormone block along with also depressing the the levels of inflammation in my body.
If my PSA doubling rate increases and my discomfort continues I will be talking to my doctors about how to weight the relative coronary risks I would have if I go back to the dosage of anti-inflammatory drugs. Maybe I could improve my quality of life and continue to control the PSA and prostate cancer, I’ll have to grn and bear it in te mean time and see how thins progress.
I will keep you posted.
Joel T Nowak MA, MSW